Virginia, 2007

Hail and Damaging Wind in Virginia, May 22, 2007

May 22, 2007 · NWS RNK · 2 events in 2 counties and zones

Severe thunderstorms produced wind damage and large hail in parts of southwest Virginia during the afternoon of May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced wind damage and large hail in parts of southwest Virginia during the afternoon of May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 2:08 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 22, 2:08 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT TUE MAY 22 2007

.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM OFF THE NEW ENGLAND COAST WILL BUILD
DOWN THE EAST COAST TODAY THROUGH THURSDAY...TO BE CENTERED OVER
THE SOUTHEAST U.S. FRIDAY. A WEAK COLD FRONT WILL APPROACH FROM
THE NORTHWEST FRIDAY NIGHT...BUT SHOULD NOT REACH THE FORECAST
AREA.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ABUNDANT CLOUD COVER EARLY TODAY RESULTED IN SOMEWHAT COOLER
AFTERNOON READINGS THAT WERE NOT QUITE ABLE TO REACH CONVECTIVE
TEMPERATURES...WITH THE EXCEPTION OF AREAS WEST OF THE BLUE RIDGE
WHERE LESS INITIAL CLOUD COVER AND HIGHER TERRAIN HAS ALLOWED WEAK
CAPPING SUBSIDENCE INVERSION TO BE BROKEN. LATEST RADAR PICTURES
INDICATING SCATTERED CONVECTION NEAR MOUNTAIN LAKE AND ACROSS THE
HIGHER TERRAIN OF GREENBRIER AND BATH COUNTIES...WITH LITTLE
MOVEMENT DUE TO VERY WEAK ATMOSPHERIC STEERING.

CONVECTION FOR THE REST OF THE AFTERNOON SHOULD BE DRIVEN MAINLY BY
OUTFLOW BOUNDARIES AND ANCHORED OVER/NEAR THE HIGHER RIDGES...AND
SHOULD GRADUALLY DISSIPATE EARLY TONIGHT FOLLOWING LOSS OF
INSOLATION. WILL THEREFORE CONTINUE WITH THREAT OF PRECIPITATION
INTO EARLY TONIGHT ACROSS MAINLY WESTERN PORTIONS OF THE FORECAST
AREA...WHERE WEAK UPSLOPING AND RESULTANT WEAK UPWARD VERTICAL
MOTION WILL BE THE MOST PERSISTENT.

REST OF THE NIGHT INTO WEDNESDAY MORNING SHOULD BE SIMILAR TO LAST
NIGHT...WITH SOME REDEVELOPMENT OF STRATUS EAST OF THE BLUE RIDGE
AND SOME PATCHY STRATUS AND LIGHT FOG ALSO POSSIBLE IN MORE
SHELTERED VALLEYS OF THE WEST. OVERNIGHT LOWS SHOULD BE FAIRLY
UNIFORM...GENERALLY IN THE 50S...BUT TEMPERATURES MAY BE HARD
PRESSED TO FALL MUCH BELOW 60F DUE TO HEAT ISLAND EFFECT AROUND
ROANOKE...AND DUE TO SOME COMPRESSIONAL DOWNSLOPE WARMING IN VICINITY
OF BLUEFIELD.

WITH SURFACE RIDGE CONTINUING TO BUILD SOUTH AND WEST INTO MID
ATLANTIC REGION ON WEDNESDAY...THETA-E AXIS AND BEST INSTABILITY
DURING TIME OF PEAK HEATING SHOULD SHIFT WESTWARD TO EXTREME WESTERN
PORTION OF THE BLACKSBURG FORECAST AREA. CURRENT GRIDS DO A GOOD
JOB DEFINING HIGHEST THREAT OF SOME MID-LATE AFTERNOON WIDELY
SCATTERED THUNDERSTORMS IN THIS AREA...BUT CAN NOT RULE OUT
DEVELOPMENT OF AT LEAST AN ISOLATED THUNDERSTORM ANYWHERE ALONG AND
WEST OF THE BLUE RIDGE DUE TO CONTRIBUTIONS OF OROGRAPHICS AND
DIFFERENTIAL HEATING IN MAINLY UNCAPPED ATMOSPHERE WHICH MIGHT HELP
TO PROVIDE NECESSARY LOW LEVEL CONVERGENCE FOR CONVECTIVE
INITIATION.

WITH LIMITED ATMOSPHERIC MIXING AND SOMEWHAT COOLER AIR SEEPING INTO
THE AREA IN ADVANCE OF THE SURFACE RIDGE...AFTERNOON HIGH
TEMPERATURES ON WEDNESDAY SHOULD AGAIN BE QUITE UNIFORM ACROSS THE
AREA...GENERALLY IN THE 70S...WITH COOLER READINGS IN THE MID 60S TO
NEAR 70 ACROSS THE HIGHER TERRAIN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
BY WEDNESDAY NIGHT...ANY LINGERING SHOWERS OR THUNDERSTORMS SHOULD
BE CONFINED TO WESTERN SLOPES AREAS WHERE THE THETA-E RIDGE/BETTER
LOW LEVEL MOISTURE CONVERGENCE RETREATS. WILL KEEP AN EVENING
SLIGHT CHANCE POP OUT THAT WAY. THE BUILDING UPPER RIDGE IS AT ITS
PEAK OVER THE FORECAST AREA ON THURSDAY...AND WITH WARMING
TEMPERATURES ALOFT...MODEL SOUNDINGS SHOW A STRONG CAP THAT SHOULD
PREVENT ANY AFT/EVE CONVECTION. WITH THE HIGH PRESSURE CENTERED OFF
THE MID ATLANTIC COAST THU...WILL HAVE AN EAST TO SOUTHEAST FLOW
INTO THE AREA WHICH WILL KEEP HIGH TEMPS DOWN. HOWEVER...WITH AT
LEAST PARTIAL SUNSHINE...I HAVE GONE ABOVE MOS GUIDANCE FOR ALL
BUT SOUTHEAST SLOPE AREAS...AND RAISED HIGHS THE MOST IN THE FAR
WEST DOWNSLOPE AREAS SUCH AS BLUEFIELD.

AS THE SURFACE HIGH MOVES TO OVER THE SOUTHEAST U.S. FRIDAY...THE
LOW LEVEL FLOW TRANSITIONS TO SOUTHWEST...ESPECIALLY IN THE MTNS.
THIS PRODUCES A THETA-E RIDGE OVER THE MTNS BY AFTERNOON...WITH
WEAK LO LEVEL CONVERGENCE. GFS SHOWS FAIRLY WIDESPREAD AFT/EVE
CONVECTION...BUT SEEMS TO BE OVERDONE WITH ITS INSTABILITY...
COOLING MID LEVEL TEMPS TOO FAST WITH THE RIDGE FLATTENING IN
RESPONSE TO A GREAT LAKES SHORT WAVE. FOR NOW I HAVE JUST ADDED IN
SLIGHT CHANCE POPS INTO THE THE GREENBRIER AND ALLEGHANY HIGHLANDS
AREAS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LONGER RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT HOLDING AN
UPPER RIDGE OVER THE SOUTHEAST U.S. THROUGH MOST OF THE HOLIDAY
WEEKEND. THE ECMWF CONTINUES TO BE A LITTLE DEEPER THAN THE GFS
WITH A SHORT WAVE MVG THROUGH GREAT LAKES REGION BY LATE SUNDAY
INTO MONDAY. THIS WILL PUSH A WEAK FRONT INTO THE SFC
RIDGE...LIKELY REACHING THE MTNS MONDAY...AND THEN INTO PIEDMONT
AREAS TUESDAY. MEMORIAL DAY STILL FEATURES OUR HIGHEST POPS AND
BEST CHANCE FOR SHOWERS/TSTMS. THE MAIN LIMITING FACTOR WILL BE
LACK OF DEEP MOISTURE WITH FLOW FROM THE GULFMEX CUT OFF. THE MAIN
CHANGE TO THE LONG RANGE FORECAST WAS TO LOWER POPS SATURDAY AND
SUNDAY TO LESS THAN 14 PCT CHANCE...SO NO MENTION OF OF AFT/EVE
TSTMS THOSE DAYS. WITH THE FRONT ACROSS THE CWA TUESDAY...I PUT IN
A SLIGHT CHANCE POP FOR DIURNAL SHOWERS/TSTMS. OVERALL...WILL BE A
WARM AND HUMID PERIOD WITH DAYTIME HIGHS AROUND 5 DEGREES ABOVE
NORMAL AND OVERNIGHT LOWS UP TO 10 DEGREES ABOVE NORMAL.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
PERSISTENCE FORECAST APPEARS TO BE ON ORDER WITH SURFACE AND UPPER
RIDGE BUILDING OVER MID ATLANTIC REGION THROUGHOUT THE WEEK. OLD
FRONTAL BOUNDARY HAS JUST ABOUT WASHED OUT OVER/NEAR THE BLACKSBURG
FORECAST AREA...BUT RESIDUAL MOISTURE POOLING UNDER WEAK SUBSIDENCE
INVERSION...RELATIVELY STAGNANT ATMOSPHERIC FLOW...AND VERY LIGHT
UPSLOPING WINDS WILL CONTINUE TO RESULT IN THREAT OF LATE NIGHT TO
MID MORNING MVFR RESTRICTIONS IN CEILING AND FOG.

THREAT OF MVFR CONDITIONS WILL REMAIN THE HIGHEST ALONG AND EAST OF THE
BLUE RIDGE DUE TO WEAK UPSLOPING WINDS...WITH THREAT MINIMIZED WEST
OF THE BLUE RIDGE WHERE DOWNSLOPING WINDS WILL AID IN AT LEAST
SOME DRYING IN LOWER LEVELS OF ATMOSPHERE. ONLY EXCEPTION WOULD BE
IN SHELTERED LOW LYING AREAS OF THE WEST...SUCH AS NEAR LEWISBURG...
WHERE SOME PATCHY IFR CONDITIONS MAY OCCUR AROUND DAYBREAK EACH
MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...WERT
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...WERT
Hazardous weather outlook, May 22, 4:35 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT TUE MAY 22 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
535 AM EDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bland

When
May 22, 3:45 PM EST
Where
Bland County, 2 mi WSW of Ceres
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.009, -81.383

A tree was blown down near Highway 42.

Hail, Alleghany

When
May 22, 3:50 PM EST
Where
Alleghany County, Alleghany
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.750, -80.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34020, 34021.